Two people were dead and dozens more were hospitalized in Georgia after taking a still-unidentified drug they believed to be Percocet, law enforcement officers said.
Georgia Bureau of Investigation spokeswoman Nelly Miles told AJC.com reports are still pouring in and the number of fatalities could increase.
The slew of overdoses were reported over a 48-hour period in Centerville, Perry, Macon, Warner Robins and Albany, though the drug that prompted the multi-city incident could still be being sold in any area, according to a statement from the Georgia Department of Public Health.
Patients described purchasing a yellow pill they thought to be Percocet, according to the release.
The DPH said emergency responders had to administer “massive doses of naloxone” to battle the effects of the drug. Responders said patients were “unconscious or unresponsive and have difficulty breathing or have stopped breathing.” Many of them have been attached to ventilators.
Officials have described the drug as “extremely potent,” and added that those who believe they took it should immediately call 911.
“Testing is being done to identify the pills and the ingredients,” the state Department of Public Health said.
Georgia has seen a rise in opioid addiction in recent months that has continued to feed the health crisis being fought in the southern state as well as across the nation.
The GBI last month issued a public safety warning regarding counterfeit pills containing transdermal drugs — or drugs that are absorbed through the skin, Marietta Patch reported.
In Georgia, drug overdoses killed approximately 1,000 people annually between 2006 and 2014, according to recent data.